Browse

You are looking at 1 - 3 of 3 items for :

  • Facial weakness x
Clear All
Open access

Anne de Bray, Zaki K Hassan-Smith, Jamal Dirie, Edward Littleton, Swarupsinh Chavda, John Ayuk, Paul Sanghera and Niki Karavitaki

Summary

A 48-year-old man was diagnosed with a large macroprolactinoma in 1982 treated with surgery, adjuvant radiotherapy and bromocriptine. Normal prolactin was achieved in 2005 but in 2009 it started rising. Pituitary MRIs in 2009, 2012, 2014 and 2015 were reported as showing empty pituitary fossa. Prolactin continued to increase (despite increasing bromocriptine dose). Trialling cabergoline had no effect (prolactin 191,380 mU/L). In January 2016, he presented with right facial weakness and CT head was reported as showing no acute intracranial abnormality. In late 2016, he was referred to ENT with hoarse voice; left hypoglossal and recurrent laryngeal nerve palsies were found. At this point, prolactin was 534,176 mU/L. Just before further endocrine review, he had a fall and CT head showed a basal skull mass invading the left petrous temporal bone. Pituitary MRI revealed a large enhancing mass within the sella infiltrating the clivus, extending into the left petrous apex and occipital condyle with involvement of the left Meckel’s cave, internal acoustic meatus, jugular foramen and hypoglossal canal. At that time, left abducens nerve palsy was also present. CT thorax/abdomen/pelvis excluded malignancy. Review of previous images suggested that this lesion had started becoming evident below the fossa in pituitary MRI of 2015. Temozolomide was initiated. After eight cycles, there is significant tumour reduction with prolactin 1565 mU/L and cranial nerve deficits have remained stable. Prolactinomas can manifest aggressive behaviour even decades after initial treatment highlighting the unpredictable clinical course they can demonstrate and the need for careful imaging review.

Learning points:

  • Aggressive behaviour of prolactinomas can manifest even decades after first treatment highlighting the unpredictable clinical course these tumours can demonstrate.

  • Escape from control of hyperprolactinaemia in the absence of sellar adenomatous tissue requires careful and systematic search for the anatomical localisation of the lesion responsible for the prolactin excess.

  • Temozolomide is a valuable agent in the therapeutic armamentarium for aggressive/invasive prolactinomas, particularly if they are not amenable to other treatment modalities.

Open access

Peter Taylor, Sasan Dehbozorgi, Arshiya Tabasum, Anna Scholz, Harsh Bhatt, Philippa Stewart, Pranav Kumar, Mohd S Draman, Alastair Watt, Aled Rees, Caroline Hayhurst and Stephen Davies

Summary

Hyponatraemia is the most commonly encountered electrolyte disturbance in neurological high dependency and intensive care units. Cerebral salt wasting (CSW) is the most elusive and challenging of the causes of hyponatraemia, and it is vital to distinguish it from the more familiar syndrome of inappropriate antidiuretic hormone (SIADH). Managing CSW requires correction of the intravascular volume depletion and hyponatraemia, as well as mitigation of on-going substantial sodium losses. Herein we describe a challenging case of CSW requiring large doses of hypertonic saline and the subsequent substantial benefit with the addition of fludrocortisone.

Learning points:

  • The diagnosis of CSW requires a high index of suspicion. Distinguishing it from SIADH is essential to enable prompt treatment in order to prevent severe hyponatraemia.

  • The hallmarks of substantial CSW are hyponatraemia, reduced volume status and inappropriately high renal sodium loss.

  • Substantial volumes of hypertonic saline may be required for a prolonged period of time to correct volume and sodium deficits.

  • Fludrocortisone has a role in the management of CSW. It likely reduces the doses of hypertonic saline required and can maintain serum sodium levels of hypertonic saline.

Open access

Julian Choi, Perin Suthakar and Farbod Farmand

Summary

We describe the case of a young Hispanic female who presented with thyrotoxicosis with seizures and ischemic stroke. She was diagnosed with a rare vasculopathy – moyamoya syndrome. After starting antithyroid therapy, her neurologic symptoms did not improve. Acute neurosurgical intervention had relieved her symptoms in the immediate post-operative period after re-anastomosis surgery. However, 2 post-operative days later, she was found to be in status epilepticus and in hyperthyroid state. She quickly deteriorated clinically and had expired a few days afterward. This is the second case in literature of a fatality in a patient with moyamoya syndrome and Graves’ disease. However, unlike the other case report, our patient had undergone successful revascularization surgery. We believe her underlying non-euthyroid state had potentiated her clinical deterioration. Case studies have shown positive correlation between uncontrolled hyperthyroidism and stroke-like symptoms in moyamoya syndrome. Mostly all patients with these two disease processes become symptomatic in marked hyperthyroid states. Thus, it may be either fluctuations in baseline thyroid function or thyrotoxicosis that potentiate otherwise asymptomatic moyamoya vasculopathy.

Learning points:

  • Awareness of the association between Graves’ disease and moyamoya syndrome in younger patients presenting with stroke-like symptoms.

  • Obtaining euthyroid states before undergoing revascularization surgery may protect the patient from perioperative mortality and morbidity.

  • Although moyamoya disease is usually thought to be genetically associated, there are reports that thyroid antibodies may play a role in its pathogenesis and have an autoimmune link.

  • Fluctuations in baseline thyroid function for patients with known Graves’ disease may be a potentiating factor in exacerbating moyamoya vasculopathy.